[Skip to Content]
[Skip to Content Landing]
Article
November 1959

Chelation in Clinical Otosclerosis

Author Affiliations

Madison, Wis.
Department of Otolaryngology, University of Wisconsin Medical School.

AMA Arch Otolaryngol. 1959;70(5):627-629. doi:10.1001/archotol.1959.00730040639015
Abstract

An improvement in hearing in a patient with nephrocalcinosis treated with edathamil disodium (disodium ethylenediaminetetraacetic acid) was reported by Clarke, Clarke, and Mosher.1 The case was reported as hearing improvement in otosclerosis, but review of the history and nature of the hearing loss raise some question as to the correctness of the diagnosis. Regardless of this fact, it was thought worthy of repeating chelation therapy in a known case of clinical otosclerosis. Assuming that the cause of the hearing impairment in otosclerosis is ankylosis of the footplate of the stapes to the oval window and that the pathologic progress is perivascular in location, it seems logical that if the calcium could be removed from the ankylosed stapes there would be an improvement in hearing. Sataloff2 has recently reported that stapedes removed from fresh autopsy material specimens, when treated with a chelating agent, showed they were markedly thinned and

×